Alert archive / California / Flash Flood Warnings in 2012
Flash Flood Warning 1, NWS Sacramento, CA
NWS Sacramento, CA issued this flash flood warning at May 3, 2012, 8:13 PM PDT for Tehama County, California. It was in force for 107 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 3, 2012, 8:13 PM PDT (03:13 UTC)
- Expired
- May 3, 2012, 10:00 PM PDT
- In force
- 107 min
- Issued by
- NWS Sacramento, CA
- Area
- Storm-based polygon
- Flood severity
- None
County Tehama County, CA
The radar
The Beale AFB radar (KBBX), 81 km from the middle of the area, began a volume at 03:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 3, 9:00 PM PDT | FLASH FLOOD | 8 Wnw Corning, CA | RESIDENT REPORTED FLOODING OF LOW LYING AREAS FOLLOWING TWO TO THREE HOURS OF HEAVY PRECIPITATION. |
| May 3, 9:30 PM PDT | FLASH FLOOD | 9 Wnw Corning, CA | RESIDENT REPORTED THAT AREAL CREEKS ARE ROARING FOLLOWING TWO TO THREE HOURS OF HEAVY PRECIPITATION. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 47 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Oakland, CA (KOAK), launched 00:00Z, 3.2 hours before the alert went out and 252 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 810 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km storm-relative helicity
- 73 m²/s²
- 0-3 km storm-relative helicity
- 85 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
882 WGUS56 KSTO 040313 FFWSTO CAC103-040500- /O.NEW.KSTO.FF.W.0001.120504T0313Z-120504T0500Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE SACRAMENTO CA 813 PM PDT THU MAY 3 2012 THE NATIONAL WEATHER SERVICE IN SACRAMENTO HAS ISSUED A * FLASH FLOOD WARNING FOR... CENTRAL TEHAMA COUNTY IN NORTHERN CALIFORNIA... * UNTIL 1000 PM PDT * AT 806 PM PDT...DOPPLER RADAR INDICATED INTENSE RAINFALL NEAR HENLEYVILLE IN TEHAMA COUNTY. RAINFALL RATES AROUND AN INCH AND HALF PER HOUR WERE OCCURRING. * LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO HENLEYVILLE AND ALONG PASKENTA ROAD NEAR THE HENLEYVILLE AREA AND THOMES CREEK. PRECAUTIONARY/PREPAREDNESS ACTIONS... EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF COUNTRY ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW LYING AREAS ARE SUBJECT TO FLOODING. IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS FLOODED ROADS. FIND ALTERNATE ROUTES. IT TAKES ONLY A FEW INCHES OF SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY. && LAT...LON 4005 12232 4003 12224 3992 12230 3992 12241 $$ BARUFFALDI/DANG
2 follow-up statements
054 WGUS76 KSTO 040355 FFSSTO FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE SACRAMENTO CA 855 PM PDT THU MAY 3 2012 CAC103-040500- /O.CON.KSTO.FF.W.0001.000000T0000Z-120504T0500Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ TEHAMA CA- 855 PM PDT THU MAY 3 2012 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1000 PM PDT FOR CENTRAL TEHAMA COUNTY... AT 848 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE AN AREA OF INTENSE RAINFALL PRODUCING RAINFALL RATES UP TO AN INCH PER HOUR A COUPLE OF MILES NORTH OF HENLEYVILLE. THE HEAVY RAIN IS EXPECTED TO GRADUALLY TAPER DURING THE NEXT HOUR. PRECAUTIONARY/PREPAREDNESS ACTIONS... EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF COUNTRY ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW LYING AREAS WHICH WILL BE SUBJECT TO FLOODING. IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS FLOODED ROADS. FIND ALTERNATE ROUTES. IT TAKES ONLY A FEW INCHES OF SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY. && LAT...LON 4005 12232 4003 12224 3992 12230 3992 12241 $$ BARUFFALDI
499 WGUS76 KSTO 040500 FFSSTO FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE SACRAMENTO CA 1000 PM PDT THU MAY 3 2012 CAC103-040504- /O.CAN.KSTO.FF.W.0001.000000T0000Z-120504T0500Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ TEHAMA CA- 1000 PM PDT THU MAY 3 2012 ...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR CENTRAL TEHAMA COUNTY... RAINFALL IN THE WARNED AREA HAS DISSIPATED AND MOVED NORTH...THEREFORE THE FLASH FLOOD WARNING WILL BE ALLOWED TO EXPIRE AT 10 PM. MOTORISTS DIVING ON COUNTY ROADS NEAR HENLEYVILLE MAY STILL ENCOUNTER SOME FLOODED ROADWAYS. NEVER TRY TO CROSS A FLOODED ROADWAY ESPECIALLY AT NIGHT WHEN THE DEPTH OF WATER CAN BE DIFFICULT TO DETERMINE. RESIDENTS SHOULD REPORT ANY DAMAGE TO LOCAL LAW ENFORCEMENT. LAT...LON 4005 12232 4003 12224 3992 12230 3992 12241 $$ BARUFFALDI
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sacramento, CA wrote its last area forecast discussion before this flash flood warning went out at May 3, 3:30 PM PDT, 4 hours 43 minutes earlier.
Area forecast discussion, May 3, 3:30 PM PDT, 4 hours 43 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SACRAMENTO CA 330 PM PDT THU MAY 3 2012 .SHORT TERM DISCUSSION... COOL AND UNSETTLED WEATHER OVER NORTHERN CALIFORNIA THE NEXT COUPLE DAYS WITH SHORT WAVES BRUSHING BY AND AN UPPER LEVEL TROUGH OVER THE AREA. COOL AND SHOWERY TODAY AS A WEAK FRONT AND SHORT WAVE MOVES THROUGH THE AREA. SCATTERED SHOWERS AROUND THE INTERSTATE 80 CORRIDOR AND NORTHWARD THIS AFTERNOON WITH ISOLATED SHOWERS SOUTH. SNOW LEVELS AROUND 6000 TO 7000 FEET. TEMPERATURES GENERALLY ARE AROUND FIVE TO FIFTEEN DEGREES COOLER THIS AFTERNOON COMPARED TO YESTERDAY. LIGHT PRECIPITATION WITH ACCUMULATIONS GENERALLY AROUND A TENTH TO A THIRD OF AN INCH OVER THE NORTHERN MOUNTAINS AND LESS THAN A TENTH ELSEWHERE DUE TO WEAK DYNAMICS. SHOWERS SHOULD TAPER OFF ALONG THE SOUTHERN END OVERNIGHT. ANOTHER SHORTWAVE BRUSHES BY THE NORTH TOMORROW LINGERING THE PRECIPITATION THREAT NORTH OF INTERSTATE 80 EARLY FRIDAY. SHORTWAVE MOVES OFF TO THE EAST BY FRIDAY EVENING DIMINISHING THE PRECIPITATION THREAT. PRECIPITATION AMOUNTS ARE EXPECTED TO GENERALLY BE LESS THAN A TENTH OF AN INCH WITH LESS MOISTURE AND WEAKER DYNAMICS OVER NOR CAL WITH THIS SYSTEM. GUSTY SOUTHERLY WINDS WILL TAPER OFF OVERNIGHT AND TURN NORTHERLY FRIDAY. WARMER AND DRIER WEATHER ALONG WITH GUSTY NORTHERLY WINDS ARE EXPECTED FOR THE WEEKEND. WINDS WILL TURN NORTHERLY AND BECOME GUSTY FRIDAY NIGHT AS SURFACE HIGH PRESSURE BUILDS INTO OREGON. THE MFR- SAC SURFACE PRESSURE GRADIENT IS FORECASTED TO BE ABOUT 12MB BY 12Z SATURDAY. THIS WILL BRING BREEZY TO WINDY CONDITIONS AND GUSTY NORTHERLY WINDS FOR THE WEEKEND. NORTHERLY WINDS OF 15 TO 30 MPH WITH GUSTS TO AROUND 40 MPH ARE EXPECTED IN THE CENTRAL VALLEY AND DELTA ON SATURDAY. LOCAL GUSTS UP TO 50 MPH ARE POSSIBLE IN THE MOUNTAINS AND FAVORED CANYONS. TEMPERATURES WARM UP TO NEAR NORMAL ON SATURDAY AND LITTLE ABOVE NORMAL ON SUNDAY WITH A WARMER AIR MASS OVER THE AREA. THIS WILL BRING TEMPERATURES BACK INTO THE THE UPPER 70S TO MID 80S FOR THE VALLEY AND 60S IN THE MOUNTAINS. .EXTENDED DISCUSSION (MONDAY THROUGH THURSDAY) 03/12Z MODELS ARE IN GOOD AGREEMENT IN SPLITTING FRIDAY'S TROF AND DEVELOPING A WEAK UPPER (CLOSED) LOW OVER THE SOCAL AREA BY MON. A POSITIVELY TILTED RIDGE WILL BUILD INTO NORCAL BY EARLY NEXT WEEK WITH STRONG ANTICYCLONIC FLOW RESULTING IN GUSTY...LOCALLY STRONG N/NELY OR DOWNSLOPE WINDS. DURING SUN NITE AND MON THE 850-700-500 MBS WINDS ARE FORECAST TO BE "LINKED" PROVIDING DEEP UNIDIRECTIONAL FLOW AND THE LIKELIHOOD OF THE STRONGEST WINDS AT THIS TIME. THE STRONG NELY GRADIENT WILL TRANSITION TO ELY AS HIGH PRESSURE BUILDS FROM THE NRN ROCKYS INTO THE GREAT BASIN ON TUE. AS UPPER LEVEL WINDS DECREASE DURING THE DAY ON TUE...THE DOWNSLOPE WINDS OVER INTERIOR NORCAL WILL ALSO DECREASE DURING THE DAY. THE STRONG ANTICYCLONIC FLOW PATTERN WILL THEN WEAKEN AND TRANSITION TO WLY FLOW AS A SHORT WAVE TROF MOVES INTO THE PAC NW WED/THU. THIS WILL BE A WARM AND DRY PATTERN FOR INTERIOR NORCAL NEXT WEEK WITH MAX TEMPS SOME 5 TO 10 DEG ABOVE NORMAL OVER MOST OF THE AREA. HIGHS SHOULD BE WELL INTO THE 80S IF NOT LOCALLY NEARING 90 MON/TUE...BEFORE MODERATING TO JUST A FEW DEG ABOVE NORMAL WED/THU. THE DOWNSLOPE WINDS WILL RESULT IN ADIABATIC WARMING/ DRYING AND LOW HUMIDITIES. THE GFS/ECMWF SUGGEST A CHANCE OF SHOWERS NEAR THE ORE BORDER ON THU/THU NITE...BUT WILL FOLLOW THE ADJMRA WITH SILENT POPS OVER THE NRN MTNS FOR THIS FORECAST CYCLE. JHM && .AVIATION... WEAK LOW PRESSURE SYSTEM IS CURRENTLY MOVING THROUGH THE REGION AND BRINGING SCATTERED -SHRA. MAINLY VFR CONDITIONS PREDOMINATE... BUT LOCAL MVFR CIGS ARE POSSIBLE IN -SHRA. SCATTERED -SHRA WILL CONTINUE TONIGHT AND FAVOR THE MOUNTAINS BEFORE TAPERING OFF EARLY FRIDAY. LOCAL SE WIND GUSTS UP TO 30 KT IN THE VALLEY SHOULD WEAKEN AFTER 03Z THIS EVENING. WINDS SHIFT TO NW BEGINNING AROUND 12Z FRI ACROSS NRN AND WRN SAC VALLEY WITH NWLY FLOW DEVELOPING OVER REST OF CENTRAL VALLEY ON FRI WITH GUSTS 20-25 KTS POSSIBLE LATE FRI AFTERNOON AND INTO EVENING. STRONGER NLY WINDS DEVELOPING LATER FRI NITE AND SAT. DANG && .STO WATCHES/WARNINGS/ADVISORIES... NONE. &&
Hazardous weather outlook, May 3, 3:00 AM PDT, 17 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SACRAMENTO CA 300 AM PDT THU MAY 3 2012 CAZ013>019-063-064-066>069-041400- SHASTA LAKE AREA/NORTHERN SHASTA COUNTY- BURNEY BASIN/EASTERN SHASTA COUNTY-NORTHERN SACRAMENTO VALLEY- CENTRAL SACRAMENTO VALLEY-SOUTHERN SACRAMENTO VALLEY- CARQUINEZ STRAIT AND DELTA-NORTHERN SAN JOAQUIN VALLEY- MOUNTAINS SOUTHWESTERN SHASTA TO NORTHERN LAKE COUNTIES- CLEAR LAKE/SOUTHERN LAKE COUNTY-MOTHERLODE- EAST FOOTHILLS/NORTH SACRAMENTO VALLEY- WESTERN PLUMAS COUNTY/LASSEN PARK-WEST SLOPE NORTHERN SIERRA NEVADA- 300 AM PDT THU MAY 3 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR INTERIOR NORTHERN CALIFORNIA. .DAY ONE...TODAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN... FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. THE LATEST WEATHER INFORMATION IS AVAILABLE ON THE INTERNET AT (LOWER CASE): HTTP://WWW.WRH.NOAA.GOV/STO
Nearby
Flash Flood Warnings in California, 2012Every flash flood warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.